Kansas, 2014

Hail and Damaging Wind in Kansas, August 30, 2014

August 30, 2014 · NWS DDC · 7 events in 2 counties and zones

High based convection drifted in out of Colorado.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DDC wrote it up.

High based convection drifted in out of Colorado.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before the first event at Aug 30, 1:45 PM CST, 2 hours 52 minutes earlier.

Area forecast discussion, Aug 30, 1:45 PM CST, 2 hours 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
245 PM CDT SAT AUG 30 2014

...UPDATED LONG TERM DISCUSSION...

.SHORT TERM...(THIS EVENING THROUGH SUNDAY)
ISSUED AT 158 PM CDT SAT AUG 30 2014

SURFACE LEE TOUGHING ACROSS EASTERN COLORADO WILL INTENSIFY
TONIGHT INTO TOMORROW AS AN UPPER LEVEL SHORTWAVE TROUGH CONTINUES
TO TREK EASTWARD ACROSS THE INTERMOUNTAIN WEST TONIGHT THEN INTO
THE CENTRAL ROCKIES AND CENTRAL PLAINS TOMORROW. THIS WILL ALLOW
SOUTHERLY WINDS TO BE FELT ACROSS SOUTHWEST KANSAS THIS THROUGH
TOMORROW. SKIES WILL BE MOSTLY CLEAR THIS AFTERNOON INTO THE
OVERNIGHT PERIOD WITH INCREASING CLOUDINESS TOMORROW. THE
AFOREMENTIONED SHORTWAVE MOVES INTO THE CENTRAL HIGH PLAINS
TOMORROW WITH THE NOSE OF AN UPPER LEVEL JET POSITIONED ACROSS
SOUTHWEST NEBRASKA AND NORTHWEST KANSAS. THIS WILL BE WHERE
INITIAL CONVECTION IS EXPECTED TO DEVELOP TOMORROW AFTERNOON AND
TREK EASTWARD AS THE EVENING AND OVERNIGHT PROGRESSES. MOST OF THE
ACTIVITY LOOKS TO BE CONFINED ACROSS NORTHERN KANSAS AND NEBRASKA,
HOWEVER, A FEW ISOLATED THUNDERSTORMS COULD DEVELOP AS FAR SOUTH
AS GARDEN CITY AND DODGE CITY. ANY STORMS THAT DUE DEVELOP WILL
HAVE THE CAPABILITY TO BECOME SEVERE AS 0-6 KM SHEAR WILL BE ABOVE
30 KNOTS AND CAPE VALUES WILL BE ABOVE 1500 J/KG. THE MAIN
CONCERNS WITH THESE STORMS WILL BE LARGE HAIL AND DAMAGING WINDS.
AS FOR TEMPERATURES, LOWS TONIGHT ARE FORECASTED TO RANGE FROM THE
MID 60S ACROSS WEST CENTRAL KANSAS TO AROUND 70 DEGREES ACROSS
SOUTH CENTRAL KANSAS. HIGHS TOMORROW ARE EXPECTED TO REACH INTO
THE MID TO UPPER 90S.

.LONG TERM...(SUNDAY NIGHT THROUGH SATURDAY)
ISSUED AT 243 PM CDT SAT AUG 30 2014

A SURFACE BOUNDARY WILL EXTEND FROM NORTHEAST COLORADO INTO
NORTH CENTRAL KANSAS AT 00Z SUNDAY AS AN UPPER LEVEL TROUGH
BEGINS TO MOVE OUT INTO THE CENTRAL HIGH PLAINS. GIVEN THE
EXPECTED LOW LEVEL MOISTURE POOLING NORTH OF THIS FRONT ALONG WITH
LOCATION OF THE LEFT EXIT REGION OF AN UPPER LEVEL JET AND LATE
DAY INSTABILITY NEAR THE NORTHERN EDGE OF A +13C TO +16C 700MB
TEMPERATURE GRADIENT WILL CONTINUE TO FAVOR CONVECTION INCREASING
IN AREAL COVERAGE DURING THE EARLY EVENING AS IT SPREADS EAST
ACROSS NORTHWEST AND NORTH CENTRAL KANSAS. SEVERE THUNDERSTORMS
WILL BE POSSIBLE SUNDAY EVENING IN THIS AREA BASED ON THE 0-6KM
SHEAR VALUES RANGING FROM 30 TO 40 KNOTS WITH SURFACE BASED CAPES
GREATER THAN 2000 J/KG. WIDESPREAD HEAVY RAINFALL MAY ALSO BE AN
ISSUE ACROSS NORTH CENTRAL KANSAS OVERNIGHT GIVEN THE PRECIPTABLE
WATER VALUES OF 1.5 TO NEAR 2 INCHES AND A LOW LEVEL JET DEVELOPS
AHEAD OF THE EASTWARD MOVING UPPER LEVEL TROUGH. AT THIS TIME
MODELS DIFFERING SOME ON WHERE THE MID LEVEL BAROCLINIC ZONE WILL
BE SUNDAY NIGHT AND DUE TO LOW CONFIDENCE ON WHERE IT WILL BE
SUNDAY NIGHT HAVE DECIDED TO STAY CLOSE TO THE PREVIOUS FORECAST
ON SOUTHERN EXTENT OF THE OVERNIGHT CONVECTION. THIS WILL KEEP THE
BULK OF PRECIPITATION SUNDAY NIGHT ALONG AND NORTH OF HIGHWAY 96.
FURTHER SOUTH A DRYLINE WILL BE LOCATED ACROSS WESTERN KANSAS,
HOWEVER ABOVE THIS DRYLINE 700MB TEMPERATURES WERE FORECAST TO
WARM TO +14 TO NEAR +16C. THESE WARM MID LEVEL TEMPERATURES WILL
LIMIT HOW WIDESPREAD CONVECTION WILL BE FURTHER SOUTH, HOWEVER AT
THIS TIME AM NOT COMPLETELY ABLE TO RULE ON A FEW SCATTERED/WIDELY
SCATTERED THUNDERSTORMS EARLY SUNDAY NIGHT. WITH SIMILAR
INSTABILITY AND SHEAR VALUES EXPECTED IN THE EVENING ANY STORM
WHICH DOES DEVELOP ALONG THE DRYLINE WILL ALSO HAVE THE POTENTIAL
FOR BECOMING SEVERE.

AS THE UPPER LEVEL TROUGH MOVES INTO CENTRAL NEBRASKA AND NORTH
CENTRAL KANSAS A COLD FRONT WILL MOVE SOUTH ACROSS WESTERN KANSAS
LATE SUNDAY NIGHT. RAIN WILL END FROM WEST TO EAST AND LOWER
DEWPOINTS/COOLER AIR WILL BEGIN TO BRIEFLY SETTLE INTO SOUTHWEST
KANSAS BY EARLY MONDAY. GUSTY NORTH WINDS JUST BEHIND THE FRONT
WILL DECREASE DURING THE DAY AS AN AREA OF HIGH PRESSURE EXITS
MOVES ACROSS NORTHWEST KANSAS. 850MB TEMPERATURES AT 00Z TUESDAY
SUPPORTING HIGHS MAINLY IN THE 80S. HIGHS IN THE LOWER 90S STILL
APPEAR POSSIBLE NEAR THE OKLAHOMA BORDER.

MOISTURE, WARM AIR ADVECTION, AND ISENTROPIC LIFT IMPROVES MONDAY
NIGHT INTO TUESDAY ACROSS SOUTHWEST AND SOUTH CENTRAL KANSAS AS
ANOTHER UPPER LEVEL DISTURBANCE CROSSES THE CENTRAL PLAINS. THIS
WILL RESULT IN INCREASING CLOUDS AND POSSIBLY A FEW
SHOWERS/THUNDERSTORMS NORTH OF OUR SURFACE BOUNDARY. INCREASING
CLOUDS MONDAY NIGHT WILL AID IN KEEPING TEMPERATURES UP WHILE AT
THIS TIME IT APPEARS THE BETTER CHANCES FOR PRECIPITATION WILL BE
ACROSS SOUTH CENTRAL KANSAS.

A WARMING TREND WILL THEN DEVELOP MID WEEK AS A WARM FRONT LIFTS
NORTH ACROSS KANSAS AND A WESTERLY DOWNSLOPE FLOW IMPROVES.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z SUNDAY AFTERNOON)
ISSUED AT 1218 PM CDT SAT AUG 30 2014

VFR CONDITIONS WILL PREVAIL TODAY WITH MOSTLY CLEAR SKIES. WINDS
WILL GENERALLY BE FROM THE SOUTH AT 10 TO 14 KNOTS THIS AFTERNOON
AS LEE TROUGHING INTENSIFIES ACROSS EASTERN COLORADO. WINDS THEN
SHIFT TO THE SOUTH SOUTHEAST THIS EVENING AROUND 10 KNOTS.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  69  98  65  87 /  10  20  20  10
GCK  67  98  62  87 /  10  20  20  10
EHA  67  99  62  91 /  10  10  10  10
LBL  69 101  65  91 /  10  10  10  10
HYS  69  95  64  84 /  20  40  60  20
P28  70  97  71  90 /  10  10  20  20

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...HOVORKA_42
LONG TERM...BURGERT
AVIATION...HOVORKA_42
Hazardous weather outlook, Aug 30, 4:15 AM CST, 12 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
515 AM CDT SAT AUG 30 2014

KSZ030-031-043>046-061>066-074>081-084>090-311000-
TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN-
PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA-
PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER-
515 AM CDT SAT AUG 30 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH
CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS LATE SUNDAY INTO
SUNDAY EVENING ALONG A DRYLINE AND COLD FRONT. THERE WILL BE A
HIGH DEGREE OF INSTABILITY AND EXCELLENT WIND SHEAR TO SUPPORT
SUPERCELL THUNDERSTORMS WHICH WILL BE CAPABLE OF 2 INCH DIAMETER
HAIL OR LARGER AND EVEN AN ISOLATED TORNADO. THE GREATEST RISK OF
SEVERE WEATHER IS NORTH OF A GARDEN CITY TO DODGE CITY TO PRATT
LINE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

&&

FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC

UMSCHEID

The radar

The Dodge City radar (KDDC), 140 km away, was scanning. The volume nearest the first event began at 22:37 UTC.

Open the radar archive at this moment

Event by event

6 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Stanton

When
August 30, 4:37 PM CST
Where
Stanton County, 4.96 mi NNE of Big Bow
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
37.640, -101.550

Hail, Grant

When
August 30, 4:56 PM CST
Where
Grant County, 4.18 mi N of Stano Station
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
37.630, -101.510

Hail, Stanton

When
August 30, 5:05 PM CST
Where
Stanton County, 4.96 mi NNE of Big Bow
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
37.640, -101.550

Hail, Stanton

When
August 30, 5:12 PM CST
Where
Stanton County, 7.62 mi N of Big Bow
Measured
1 in hail
Reported by
Public
Coordinates
37.680, -101.560

Hail, Grant

When
August 30, 6:20 PM CST
Where
Grant County, 3.56 mi ESE of Ulysses
Measured
0.88 in hail
Reported by
Emergency Manager
Coordinates
37.560, -101.310

Hail, Grant

When
August 30, 7:45 PM CST
Where
Grant County, 5.53 mi N of Ulysses Arpt
Measured
1 in hail
Reported by
Public
Coordinates
37.680, -101.370

Thunderstorm Wind, Grant

When
August 30, 8:07 PM CST
Where
Grant County, 5.85 mi NE of Hickok
Measured
51 kt (59 mph) estimated gust
Reported by
Public
Coordinates
37.640, -101.170

Winds were estimated to be 60 MPH.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2014Every state in 2014This day in weather historyWarnings in Kansas, August 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 541733, 541734, 541736, 541737, 541738, 541739, 541740.